A few days ago I shared a post called “Paranoia” about my crazy night of attempting to ambush an imaginary intruder due to a temporary imbalance in my chemical makeup.
This imbalance, caused by an unintentional withdrawal from the antidepressant Effexor, led me to act in an erratic manner and resulted in a sleepless night. Once I had the drug back in my system all was right with the world. No harm, no foul.
Except that it’s not all right. This wasn’t my first experience with Effexor withdrawal. Several years ago I suffered a similar reaction after a bout with the stomach flu. For three days I kept throwing up my meds along with everything else in my system.
The withdrawal was a terrifying experience. I had violent night terrors involving vivid decapitations and stabbings. In one savage dream I watched as Charlie Sheen had a leg brutally removed with a chain saw. Reality and imagination merged in my brain until I couldn’t discern one from the other. When I was awake, I experienced brain shivers, a sensation that’s difficult to describe but is vaguely similar to the feeling one gets when one has an inner ear infection. And the paranoia was off the charts.
Studly was out of town on business, and had no idea how sick I was. I called him frantically insisting that I was near death. He cut his meetings short and rushed home to find me a mess. I had a migraine that had me cowering in our darkened closet and I was certain a tornado was imminent.
He rushed me to convenient care where I was fortunate to be able to see my former general practitioner. Thank goodness he was familiar with my medical history. He immediately asked how long it had been since I’d taken Effexor and got me started on an I.V. Within an hour I was back to being me.
The ironic part of this whole thing is that I don’t take Effexor for depression. My oncologist prescribed it to help ameliorate the symptoms of menopause, such as hot flashes and night sweats. Since I cannot take a hormone replacement, she believed Effexor would provide some relief. And it does.
But I worry about the future. What happens when I’m an elderly woman and cannot control my own medical care? What happens if at some time I do not have access to the drug and go bonkers?
Recently I read a novel with a post-apocalyptic theme. Station Eleven by Emily St. John Mandel. In the novel a virulent flu has decimated the world’s population, and a group of survivors has sought refuge in an airline terminal. The group has enough food and other provisions, but one character who takes Effexor, soon runs out of her prescription and the group is unable to secure more. That character does not do well and ends up wandering off into the unknown. I think about her often.
Well, this was a cheery post. I highly recommend the book.
The kitty is too cute to be a symbol of Effexor withdrawal.